New Mexico, 2020

Funnel Cloud in New Mexico, July 15, 2020

July 15, 2020 · NWS MAF · 1 event in 1 county or zone

High instability was across southeast New Mexico as a result of intense surface heating. There was also a lingering outflow boundary from previous thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High instability was across southeast New Mexico as a result of intense surface heating. There was also a lingering outflow boundary from previous thunderstorms across the area. These conditions resulted in a thunderstorm that produced a funnel cloud in southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 15, 12:14 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 15, 12:14 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
214 PM CDT Wed Jul 15 2020

.DISCUSSION...

For those who are growing tired of the heat, today looks to be the
last day of Heat Advisory conditions across Southeast New Mexico
and West Texas. Temperatures are on their way up this afternoon,
though most locations across the plains will top out around 105 to
106 degrees, with highs in the upper 90s across higher terrain,
and hottest temperatures, per normal, along portions of the Pecos
and Rio Grande Valleys where highs up to 109-114 are expected.
These high temperatures are around 3-6 degrees cooler than
yesterday's areawide, though caution will still need to be
exercised for those spending time outdoors this afternoon and
early evening. There were scattered showers and thunderstorms
across portions of the area yesterday, and today looks to be
similar, with perhaps a better chance for storms across Southeast
New Mexico. An outflow boundary lingering from overnight
convection is draped across the Texas South Plains into eastern
New Mexico, and given additional storms expected over northeastern
New Mexico into the Panhandle today, this reinforced boundary is
expected to push south and east, lending to convective upscale
growth into multicell clusters capable of mainly a damaging wind
threat. There's some uncertainty as to how far south these storms
or associated outflow will progress, though there is potential for
some strong to marginally severe storms capable of strong winds
across Eddy and Lea counties late this afternoon and this evening.
While additional storms are possible further south toward Van
Horn as well as across the northwestern Permian Basin, given lack
of a surface forcing mechanism, these storms would not be as
strong, and largely diurnally driven. However, dry lightning and
gusty winds are possible with any storms that develop. The
lightning and wind threat will compound fire weather concerns
through this evening as well, and a Fire Danger Statement remains
in effect today for portions of the area. Please see the Fire
Weather Discussion below for details.

The axis of the broad upper ridge that has dominated our weather
pattern will continue to slowly lift toward the Red River Valley the
next couple of days, though our region will still remain well under
its influence. Fortunately, temperatures will continue to slowly
cool through the end of the week, with highs in the upper 90s to
around 100 degrees expected by Saturday, lasting into next week.
While noticeably cooler than the temperatures we've had over the
last week, these temperatures will still be above normal, even for
mid to late July. Unfortunately, much of the region will remain
dry through the extended, with only periodic storm chances across
the higher terrain and immediately adjacent plains, and perhaps
into the Big Bend Area by early next week.

&&

.FIRE WEATHER...

Another unseasonably hot and dry day today as temperatures will
remain above normal. RH's below 15% expected across much of the
area today. This combined with 20ft winds exceeding 20 mph and
RFTI's between 2 to 4 will result in near-critical fire weather
conditions across SE New Mexico, the Central Permian Basin, and
the Trans-Pecos area. A fire danger statement has been issued for
these areas. Additionally, there is a concern for dry lightning
and gusty and erratic winds this afternoon. The greatest chances
will be in the higher terrain, especially the mountains and
adjacent plains of SE New Mexico. Overnight RH recovery will be
fair to good, and will continue this upward trend over the next
few days, decreasing fire weather concerns. Temperatures will also
begin to cool a bit but still remain above average through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77 102  76 102 /  10   0   0   0
Carlsbad                       73 101  72 101 /  20   0   0   0
Dryden                         76  98  75  99 /  10   0   0   0
Fort Stockton                  74  99  74  99 /  10   0   0   0
Guadalupe Pass                 70  92  69  94 /  20  10   0   0
Hobbs                          71  99  70 100 /  20   0   0   0
Marfa                          63  94  64  95 /  10   0   0   0
Midland Intl Airport           76 101  75 101 /  10   0   0   0
Odessa                         76 101  75 101 /  10   0   0   0
Wink                           75 103  75 102 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 8 PM MDT this evening for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for Andrews-
     Borden-Central Brewster County-Chinati Mountains-Chisos
     Basin-Crane-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Howard-Loving-Lower Brewster County-Marfa Plateau-
     Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves
     County Plains-Scurry-Terrell-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

&&

88/84
Hazardous weather outlook, Jul 15, 12:08 PM MST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 PM CDT Wed Jul 15 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
208 PM CDT Wed Jul 15 2020 /108 PM MDT Wed Jul 15 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Hot conditions will continue across the region. A Heat Advisory
remains in effect today for all of West Texas and Southeast New
Mexico.

There is a chance for strong to severe thunderstorms capable of
producing gusty winds and frequent lightning this afternoon and
evening in our Western regions, especially in the mountains and
adjacent plains of Southeast New Mexico.

Near critical fire weather conditions today into this evening across
Southeast New Mexico...the Central Permian Basin...and the Upper
Trans Pecos.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Holloman AFB radar (KHDX), 161 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Eddy

When
July 15, 3:00 PM MST to 3:02 PM MST
Where
Eddy County, 7 mi N of Artesia
Reported by
Public
Coordinates
32.931, -104.400

A thunderstorm produced a funnel cloud/landspout about seven miles north of Artesia.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904774.